Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 25, 2016, 3:34 PM MDT for Big Horn County, Montana. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 3:34 PM MDT (21:34 UTC)
- Expired
- May 25, 2016, 4:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Big Horn County, MT
The radar
The Billings radar (KBLX), 78 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:59 PM MDT | HAIL 0.25 | Hardin, MT | |
| May 25, 4:10 PM MDT | HAIL 0.25 | 7 Ssw Hardin, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WUUS55 KBYZ 252134
SVRBYZ
MTC003-252230-
/O.NEW.KBYZ.SV.W.0013.160525T2134Z-160525T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 334 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDIN...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARDIN AND CROW AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4563 10787 4577 10776 4569 10729 4543 10751
TIME...MOT...LOC 2134Z 292DEG 18KT 4572 10772
HAIL...1.00IN
WIND...60MPH
$$
WALSH1 follow-up statement
240
WWUS55 KBYZ 252200
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT WED MAY 25 2016
MTC003-252230-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-160525T2230Z/
BIG HORN MT-
400 PM MDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL BIG HORN COUNTY...
AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDIN...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CROW AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4558 10779 4572 10767 4567 10731 4543 10751
TIME...MOT...LOC 2200Z 292DEG 18KT 4567 10755
HAIL...1.00IN
WIND...60MPH
$$
WALSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:12 PM MDT, 22 minutes earlier.
Area forecast discussion, May 25, 3:12 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT WED MAY 25 2016
.SHORT TERM...valid for Thu and Fri...
Scattered showers w/ some thunderstorms have developed since
late morning and are courtesy of diurnal heating and cyclonic
flow plus cool air aloft. With low freezing levels in place there
have already been reports of small hail from the stronger cells,
and this will be common over the next few hours, though
instability is too low/shallow to produce severe weather. Upper
low which has been in southern Saskatchewan for several days is
beginning to sag southward. Area of PV will rotate through our
northern areas later tonight and this should be a focus of shower
activity, and perhaps some late night thunder, overnight into
early Thursday.
Upper low will shift slowly east to western ND tomorrow afternoon
and evening, and the persistent cyclonic flow aloft will result in
more diurnal showers and isold tstms again on Thursday. Greatest
chances will be in our west as cooler air on back side of low will
provide some stabilizing for our east.
A period of shortwave ridging should bring quieter weather late
Thursday night into Friday morning. Models in good agreement with
this timing, so have lowered pops a bit. By Friday afternoon and
evening, ascent from next Pacific trof will bring our next round
of afternoon and evening showers and thunderstorms, especially for
our west. This convection should also be non-severe but given
synoptic ascent and lifted indices to near -2C or -3C, storms
could become a bit stronger in our west near places such as
Livingston and Harlowton.
Temps will remain at or a little below normal the next two days,
with Friday being the warmer courtesy of aforementioned ridging.
JKL
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
An upper low will gradually lift north and east through Tuesday
with a few shortwaves rotating around the parent low affecting
the area. One of these shortwaves will swing through the area on
Saturday, continuing shower and thunderstorm chances. Weak ridging
behind the shortwave will bring a fairly dry Sunday to much of the
area with just a slight chance for showers and thunderstorms.
Another shortwave is progged to approach and slowly propagate over
the area Sunday night through Tuesday bringing additional shower
and thunderstorm chances, although model differences do exist. The
ECMWF is much more progressive and drier with the wave and the GFS
is slower and wetter. There continues to be enough instability
around to include showers and the mention of thunder in the
forecast every afternoon and evening. At this point, the best
chance for stronger thunderstorms would be across the east on
Monday, although this could change as there is still uncertainty
in model solutions.
Models prog a ridge to build over the west starting late Tuesday
into Wednesday, potentially bringing drier weather to the region.
Temperatures will continue to run near to slightly below normal. STP
&&
.AVIATION...
Scattered showers were found across a large portion of the area
this afternoon with isolated thunderstorms generally south and
east of KBIL. Showers/thunderstorms will continue into the
evening as an upper low spinning over southern Saskatchewan keeps
the area under cyclonic flow. VCSH will be possible through the
night as the upper low begins to drift closer to the area. MVFR
conditions and small hail are possible with the thunderstorms.
Mountains will be obscured at times through tonight. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 046/068 046/070 047/066 046/071 048/070 047/066 045/071
33/T 23/T 43/T 32/W 34/T 43/T 31/B
LVM 041/065 041/065 040/061 040/068 041/066 041/064 039/068
34/T 35/T 54/T 32/T 34/T 43/T 32/T
HDN 044/070 043/072 047/070 045/074 048/074 046/069 044/073
33/T 22/T 33/T 32/W 34/T 43/T 31/B
MLS 048/068 046/073 049/072 049/075 052/076 051/068 047/073
44/T 22/T 23/T 32/T 34/T 44/T 41/B
4BQ 044/070 043/072 044/071 045/075 048/077 046/069 044/073
23/T 22/T 24/T 32/T 34/T 44/T 41/B
BHK 044/067 043/070 045/071 045/073 046/074 047/067 043/071
24/T 22/T 14/T 32/T 34/T 44/T 43/W
SHR 041/067 040/069 043/067 041/072 043/073 043/066 040/071
33/T 22/T 23/T 42/T 34/T 43/T 31/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, May 25, 3:08 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 308 PM MDT WED MAY 25 2016 MTZ057-252145- NORTHERN BIG HORN MT- 308 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF HARDIN...MOVING SOUTHEAST AT 20 MPH NEAR INTERSTATE 90. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL BIG HORN COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4574 10799 4586 10790 4584 10764 4566 10776 TIME...MOT...LOC 2107Z 293DEG 16KT 4581 10790 WALSH
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:27 PM MDT | Special Weather Statement | BYZ | Big Horn | 48 min |
| May 24, 6:36 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 39 min |
| May 24, 7:10 PM MDT | Special Weather Statement | BYZ | Rosebud | 50 min |
| May 24, 7:27 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 63 min |
| May 25, 3:08 PM MDT | Special Weather Statement | BYZ | Yellowstone | 37 min |
| May 25, 4:26 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 40 min |
| May 25, 5:01 PM MDT | Special Weather Statement | BYZ | Big Horn | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.